Wisconsin, 2006

Hail and Damaging Wind in Wisconsin, June 6, 2006

June 6, 2006 · NWS GRB · 8 events in 5 counties and zones

Thunderstorms developed in the vicinity of a cold front and upper air low pressure system as it passed through Wisconsin. ).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in the vicinity of a cold front and upper air low pressure system as it passed through Wisconsin. High winds from one of the storms downed numerous trees and power lines in Tomahawk (Lincoln co.). Funnel clouds were spotted in Tomahawk, over the Wisconsin River in Stevens Point (Portage co.) and 5 miles east of Hancock (Waushara co.). The storms also produced penny to nickel size hail as they moved through central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 6, 2:45 PM CST, 1 hour earlier.

Area forecast discussion, Jun 6, 2:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT TUE JUN 6 2006

.SHORT TERM...TONIGHT AND WEDNESDAY...CONVECTION IS THE MAIN CONCERN IN
THE SHORT TERM. ONGOING THUNDERSTORMS AT TIME OF FORECAST SO DISCUSSION
WILL BE SHORT. A FRONTAL BOUNDARY MOVED FROM EASTERN MN INTO CENTRAL WI
DURING THE DAY AS A SURFACE LOW DEVELOPED IN NORTHWEST WI AND A POTENT
SHORT WAVE MOVED ACROSS UPPER MI AND NORTHERN WI. CLOUDS FROM OVERNIGHT
CONVECTION KEPT TEMPS IN THE AREA FROM HEATING UP MUCH. BUT CAPE VALUES
WERE IN EXCESS OF 1000 J/KG IN WESTERN WI WHERE SOME BREAKS DEVELOPED.
CONVECTIVE PARAMETERS INDICATED THAT SUPERCELLS ARE POSSIBLE BUT
THUNDERSTORMS HEAVY RAIN...AND POSSIBLY LARGE HAIL AND DAMAGING WINDS...
ARE MOST LIKELY.

CHANCE OF THUNDERSTORMS...WITH RISK OF SEVERE WILL CONTINUE OVERNIGHT.
DRIER AIR AND SUBSIDENCE BEHIND THE SHORT WAVE SHOULD ALLOW FOR SOME
CLEARING ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY.  DID NOT HAVE MUCH
TIME TO LOOK AT EXTENDED FORECAST DUE TO NEAR SEVERE THUNDERSTORMS AND
RADAR PROBLEMS. ADJUSTED TEMPERATURES SOMEWHAT FOR LOCAL EFFECTS FRIDAY
THROUGH SUNDAY AND TRIED TO BLEND WITH OTHER OFFICES. THAT/S ABOUT ALL
WE HAVE TIME FOR TODAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 6, 11:15 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT TUE JUN 6 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
MAINLY WEST OF A LINE FROM IRON RIVER MICHIGAN TO SHEBOYGAN THIS
AFTERNOON AND EVENING. THE MAIN THREATS ARE DAMAGING WINDS...LARGE HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH SUNDAY
NIGHT. STAY TUNED TO FORECASTS LATER IN THE WEEK...WHICH WILL PROVIDE
MORE DETAIL ON THE POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING.

LMZ521-522-541>543-564-071700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE MARINE FORECAST AREA
LATE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY CONTAIN WIND
GUSTS NEAR 35 KNOTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

MG
WEATHER.GOV/GREENBAY
MG
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 167 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 6, 3:45 PM CST
Where
Lincoln County, Tomahawk
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.467, -89.733

Funnel Cloud, Lincoln

When
June 6, 3:46 PM CST
Where
Lincoln County, Tomahawk
Reported by
TRAINED SPOTTER
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Hail, Lincoln

When
June 6, 3:46 PM CST
Where
Lincoln County, Tomahawk
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.467, -89.733

Hail, Wood

When
June 6, 4:23 PM CST
Where
Wood County, 3 mi S of Vesper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.433, -89.967

Funnel Cloud, Portage

When
June 6, 5:02 PM CST
Where
Portage County, Stevens Pt
Reported by
LAW ENFORCEMENT
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Funnel Cloud, Waushara

When
June 6, 5:38 PM CST
Where
Waushara County, 5 mi E of Hancock
Reported by
LAW ENFORCEMENT
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Hail, Waupaca

When
June 6, 5:50 PM CST
Where
Waupaca County, Royalton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -88.867

Hail, Portage

When
June 6, 6:05 PM CST
Where
Portage County, Stevens Pt
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
44.517, -89.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518045, 5518046, 5518047, 5518048, 5518049, 5518050, 5518051, 5518052.